MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect device was not sent to olympus for evaluation.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time.However, if additional information becomes available this report will be supplemented accordingly.
 
Event or Problem Description
The customer reported the probe broke off the subject device after approximately one hour of use during a gastric band removal procedure.The procedure was completed using a similar device.There was no effect on the patient due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to correct device information in d1 and d4 and to provide additional information based on the receipt and evaluation of the device.The suspect device was received by olympus for evaluation.Inspection and testing found the probe was broken at the proximal end.The broken piece of the probe was not returned.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although a definitive root cause cannot be identified, the following step-by-step scenario likely caused the event: 1) during the output activation in seal & cut mode, the distal end of the probe was slightly contacting a device with a thin tip, causing spark generation.2) a force was applied to the probe during spark generation.3) a force to grasp tissue or a force to activate the output in seal & cut mode was applied to the probe.This generated cracks on the probe.4) due to continuous use of the device, the cracks on the probe progressed.This led to breakage of the probe.The following information is included in the instructions for use (ifu): ¿do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.¿ ¿if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ olympus will continue to monitor the performance of this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15876868
Report Number9614641-2022-00672
Device Sequence Number20173792
Product Code GEI
UDI-Device Identifier04953170383519
UDI-Public04953170383519
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberKR178565
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2022
Supplement Date Received by Manufacturer12/21/2022
01/05/2023
Initial Report FDA Received Date11/29/2022
Supplement Report FDA Received Date12/22/2022
01/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown